Flashcards in Psych - Delirium Deck (15):
ALWAYS DUE TO A MEDICAL PROBLEM - it is NOT an intrinsic psychiatric condition, but a consequence of underlying conditions or medications
It is a DISTURBANCE OF CONSCIOUSNESS and a change in cognition that develops over a short period of time
It is ALWAYS DUE TO A MEDICAL CONDITION OR SUBSTANCE
It is ALWAYS REVERSIBLE
Delirium = Encephalopathy
DSM Criteria for Delirium
Disturbance in Consciousness --> reduced clarity of awareness of environment with a reduced ability to focus, sustain or shift attention
Low MMSE score b/c they lack the ability to maintain focus
A change in cognition -- new onset memory deficit, disorientation, language disturbance. This type of deficit is different from Alzheimer's because the onset is SUDDEN; also if any hallucinations are present, they are also very acute!
Develops over a short period of time and tends to fluctuate over the course of the day
***The disturbance is caused by a GENERAL MEDICAL CONDITION OR A SUBSTANCE****
Delirium vs. Dementia
Course = ACUTE, REVERSIBLE
Consciousness = IMPAIRED
Attention = IMPAIRED
Memory = IMPAIRED (just can't focus on anything, not a loss of neurons or anything)
EEG = Diffuse Slowing
Course = INSIDIOUS, IRREVERISBLE**
Consciousness = NORMAL**
Attention = NORMAL until late**
MEMORY = impaired
EEG = NORMAL but with diffuse slowing LATER
Other possible symptoms of Delirium?
Transient delusional thoughts - when a patient all of a sudden thinks that nurses are coming to poison him when they are changing the IV; ANY PATIENT WITH NEW ONSET PSYCHOTIC BEHAVIORS IN A MEDICAL SETTING = DELIRIUM!
Sleep-wake cycle disturbance
Agitation (hyperactive) or decreased motor activity (hypoactive) --> Hyper = trying to pull out an IV, hypo = quiet, depressed looking
Emotional disturbances such as anxiety
Neuropath of Delirium
There are three main areas of the brain that are thought to be involved --> the cerebral cortex, thalamus and basal ganglia
At the NT level, there are several things occurring, but two we care about:
REDUCED ACh activity
INCREASED DA activity
Medical Causes of Delirium
Three systems are involved that leads to the alteration in NT activity
CNS --> delirium can be caused by HEAD TRAUMA, SEIZURES, POST-ICTAL STATE, HTN ENCEPHALOPATHY
Metabolic Disorders --> these can cause delirium via RENAL or LIVER failure, anemia, hypoxemia, hypoglycemia, thiamine deficiency (Wernicke's encephalopathy - alcoholics), hyponatremia, hypercalcemia
Cardiopulmonary --> can cause delirium via CHF, arrhythmia, shock, respiratory failure
Risk Factors for Delirium
If normal and healthy, unlikely that delirium will be developed
Can be caused by DRUGS OF ABUSE, like alcohol, amphetamines, cocaine or opioids
Delirium can be caused by regularly prescribed medications, like OPIOIDS (most common cause), anticholinergics (low ACh activity is a cause!!! Benadryl contraindicated for the elderly!!), anticonvulsants, corticosteroids, muscle relaxants, immunosuppressants, lithium
MEPERIDINE (OPIOID) is the MOST COMMON MEDICATION TO BE PRESCRIBED IN THE MEDICAL SETTING THAT WILL CAUSE DELIRIUM
Opposite of drug-induced is also true
Withdrawal delirium will ONLY OCCUR with the discontinuation of SEDATIVE HYPNOTICS -- benzos, alcohol, barbiturates --> NO OTHER DRUGS!!!! Not opioids!
Delirium induced by alcohol = delirium tremens and is fatal!!
MMSE for Delirium
Only have to focus on three parts for delirium
1) ORIENTATION -- name, where they are, date, year, etc.
2) ATTENTION -- have the patient count backwards; pick a VERY EASY THING TO DO - it will be more apparent if they are impaired. Count backwards from 10, for example.
One of the HALLMARKS of DELIRIUM is SUSTAINED ATTENTION DEFICITS (10, 9, 8, 7...7..7....7....7..6)
3) CLOCK DRAWING -- draw a clock and put the hands at a specific time --> this involves multiple brain functions (attention, planning, visual-spatial orientation)
With delirium, it will be very SLOW, numbers on the clock will be weird and not spaced correctly, that SUSTAINED ATTENTION DEFICIT will be there as well - repeat some of the numbers (perseverance) and will have LONG PAUSES, forgetting what they are doing
If a patient comes in with unexplained confusion....
BRAIN IMAGING MUST BE DONE!!!
TREAT THE UNDERLYING CAUSE FIRST - it is ALWAYS caused by a medical condition or medication!!!!!
It is also very important to REASSURE THE PATIENT and the family that the patient is NOT PSYCHOTIC!!! This will alleviate a lot of anxiety
Then, ensure patient and staff safety!
Pharmacologic Treatment depends on the TYPE of delirium....
Treating HYPERACTIVE *agitated* Delirium
These will only treat the agitation, NOT the impaired cognition
***IV HALOPERIDOL is popular for agitated patients because it is easier than a pill or IM injection
Associated with ARRHYTHMIAS -- Torsades!!!! Don't give to patients with prolonged QT intervals!
If ANTIPSYCHOTICS DON'T WORK?
Lorazepam --> helps with agitation, but it could make the CONFUSION worse
Treating SEDATIVE-HYPNOTIC WITHDRAWAL
Give BENZOS - LORAZEPAM!